Disease Proof

Drugs used to treat preventable diseases carry serious risks (Part 1 - statins)

Never forget, you don’t get something for nothing when it comes to medications. All medications have side effects, most of them potentially serious.Typically a drug has to be on the market for many years to discern all the long-term risks. Recently, news has come out exposing serious adverse effects of two types of drugs that are used to treat high cholesterol and high blood pressure – statins and angiotensin receptor blockers.  The pharmaceutical industry performing their own “research” has a long and consistent record of covering up discovered dangers of their products and embellishing the advantages. Of course, physicians also give the impression that drugs are necessary, when in fact they are not. 

Pill bottle

 

1. Statins – cholesterol-lowering drugs

Researchers examined medical records of over 2 million statin users in England and Wales in order to quantify side effects during the first 5 years of statin use.

The conditions that were found to be associated with statin use were:

  • Moderate to serious liver dysfunction
  • Acute renal failure
  • Moderate to serious myopathy (impaired muscle function)
  • Cataracts1

Statins have also been linked to increased diabetes risk in another recent study.

Statins, which block a key enzyme in the body’s production of cholesterol, are the most widely prescribed class of drugs in the U.S. Statin use is growing, and will soon be expanding even to those who do not have elevated LDL levels, based on the recent (drug-company funded) JUPITER study.2 More widespread statin use will continue to give Americans a false sense of security, that they are protected from cardiovascular disease when they are only treating a single symptom. Only excellent nutrition, not drugs, can provide complete protection against heart disease. With widespread use of statins, the nutritional causes of heart disease are not addressed, and a significant number of liver dysfunction, renal failure, myopathy, and cataract cases will be produced. The authors of the statin adverse effect study stressed that physicians should weigh the possible risks and benefits before placing someone on a statin. But since it is rare that a person (on a nutritarian diet) would actually require a statin, realistically the benefits do not weigh heavily. These adverse effects are simply unacceptable when the alternative to these drugs is a nutrient-dense diet and exercise, treatments with only positive side effects.

 

References:

1. Hippisley-Cox J, Coupland C. Unintended effects of statins in men and women in England and Wales: population based cohort study using the QResearch database. BMJ 2010 May 20;340:c2197.

2. Spatz ES et al. From here to JUPITER: identifying new patients for statin therapy using data from the 1999-2004 National Health and Nutrition Examination Survey. Circ Cardiovasc Qual Outcomes. 2009 Jan;2(1):41-8.

Trackbacks (0) Links to blogs that reference this article Trackback URL
http://www.diseaseproof.com/admin/trackback/207651
Comments (7) Read through and enter the discussion with the form at the end
Miriam - June 21, 2010 12:57 PM

Thanks for the facts and keeping us updated Dr. Fuhrman! Have you had a chance to look through the new Dietary Guidelines Committee's 2010 report? I started looking at the new recommendations for FAT in regards to Dietary Cholesterol- and I am disappointed with the recommendations. Who are these advisory experts? At least they finally decreased the recommended daily Sodium intake! I would love to know your thoughts on the new report- From what I have read, my overall view is DISAPPOINTMENT.

Ginger - June 21, 2010 4:34 PM

It's interesting how angry folks get, when you gently try to tell them that poison is not the answer and a good diet is. Thanks for this great information--keep printing these articles. I forward them to all sorts of friends.

Cindy - June 21, 2010 6:51 PM

Thank you for this important information. I especially appreciate the footnotes and plan to look at the JUPITER study. Thanks, Dr. Fuhrman and staff.

Nuna Teal - June 25, 2010 11:57 AM

As a slender, athletic, bushels-of-kale-eating woman, I received the startling news of cholesterol in the 400s (genes, apparently). Told that I was at high risk for heart attack and stroke, I was immediately put on statins, which brought the numbers down fast. What i did not anticipate were the serious side effects. Within a month, I began to experience pain and weakness in my tendons (particularly achilles, shoulders and arms), and muscular atrophy. I was switched to another statin, with the same effects, and increasing fatigue. Coincidentally (?) a curious 'mohawk' of new gray hair appeared in my dark hair. Subsequent research has revealed that women, in particular, are affected negatively by statins, and a recent study of 50,000 statin users in the Netherlands resulted in 31% reporting joint pain and tendonopathy!

Needless to say, I've dumped them and am using diet as well as Ayurvedic and Chinese herbs to control cholesterol - with no side effects. It has been 2 months since I stopped using statins, and although my strength is returning, the pain still keeps me awake at night. PLEASE heed Dr. Fuhrman's warnings...

Blanche - August 18, 2010 11:57 AM

There is only one way to stay healthy. It isn't going to be from taking a pill. It will be from listing to someone who understands the relationship between food and health. The second part is to follow the advice.

Understanding the power of plant food is where it is at. Thanks for sharing some of the best information out there.

Michael - November 17, 2010 11:51 AM

Increasingly well-documented adverse side effect of statins--cognitive dysfunction. Your thinking goes muddy.

Shane - February 16, 2012 9:28 AM

Can liver damage be reversed if statins are stopped?

Dr. Fuhrman's Executive Offices
4 Walter E. Foran Blvd.
Suite 408
Flemington, NJ 08822